Alert archive / Washington / Winter Storm Warnings in 2024

Winter Storm Warning 13, NWS Seattle, WA

November 16, 2024

NWS Seattle, WA issued this winter storm warning at Nov 16, 2024, 4:15 AM PST. It took effect at Nov 17, 2024, 5:00 AM PST. It was in force for 29 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 16, 2024, 4:15 AM PST (12:15 UTC)
In effect from
Nov 17, 2024, 5:00 AM PST
Expired
Nov 18, 2024, 10:00 AM PST
In force
29 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

610 
WWUS46 KSEW 161215
WSWSEW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Seattle WA
415 AM PST Sat Nov 16 2024

.Snow levels lowering 2000 feet Sunday afternoon into Monday 
morning. New snow totals of 6 to 18 inches possible.

WAZ567>569-162015-
/O.CAN.KSEW.WS.W.0012.241116T2000Z-241117T1800Z/
/O.NEW.KSEW.WS.W.0013.241117T1800Z-241118T1800Z/
West Slopes North Cascades and Passes-West Slopes North Central
Cascades and Passes-West Slopes South Central Cascades and Passes-
Including the cities of Morton, Concrete, Darrington, Hamilton,
and Lyman
415 AM PST Sat Nov 16 2024

...WINTER STORM WARNING IN EFFECT FROM 10 AM SUNDAY TO 10 AM PST 
MONDAY AT OR ABOVE ELEVATIONS GREATER THAN 2000 FT...

* WHAT...Heavy snow expected at or above elevations greater than 
  2000 ft. Total snow accumulations between 6 and 18 inches. 
  Heaviest accumulations likely near Stevens Pass with a convergence 
  zone.

* WHERE...West Slopes North Cascades and Passes, West Slopes North 
  Central Cascades and Passes, and West Slopes South Central 
  Cascades and Passes.

* WHEN...Late Sunday morning into late Monday morning. 

* IMPACTS...Roads, and especially bridges and overpasses, will 
  likely become slick and hazardous. Travel could be very difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. Prepare for possible power 
outages.

&&

$$

44
6 follow-up statements
999 
WWUS46 KSEW 161322
WSWSEW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Seattle WA
522 AM PST Sat Nov 16 2024

.Heavy snow in the Cascades at or above 2000 feet late Sunday 
morning through late Monday morning.

WAZ567>569-170030-
/O.CON.KSEW.WS.W.0013.241117T1800Z-241118T1800Z/
West Slopes North Cascades and Passes-West Slopes North Central
Cascades and Passes-West Slopes South Central Cascades and Passes-
Including the cities of Lyman, Hamilton, Darrington, Morton, and
Concrete
522 AM PST Sat Nov 16 2024

...WINTER STORM WARNING REMAINS IN EFFECT FROM 10 AM SUNDAY TO 10 AM 
PST MONDAY AT OR ABOVE ELEVATIONS GREATER THAN 2000 FT...

* WHAT...Heavy snow expected at or above elevations greater than 
  2000 ft. Total snow accumulations between 6 and 18 inches. 
  Heaviest accumulations likely near Stevens Pass with a convergence 
  zone.

* WHERE...West Slopes North Cascades and Passes, West Slopes North 
  Central Cascades and Passes, and West Slopes South Central 
  Cascades and Passes.

* WHEN...From 10 AM Sunday to 10 AM PST Monday.

* IMPACTS...Roads, and especially bridges and overpasses, will 
  likely become slick and hazardous. Travel could be very difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. Prepare for possible power 
outages.

&&

$$

44
879 
WWUS46 KSEW 161758
WSWSEW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Seattle WA
958 AM PST Sat Nov 16 2024

.Heavy snow in the Cascades at or above 2000 feet late Sunday 
morning through late Monday morning.

WAZ567>569-170200-
/O.CON.KSEW.WS.W.0013.241117T1800Z-241118T1800Z/
West Slopes North Cascades and Passes-West Slopes North Central
Cascades and Passes-West Slopes South Central Cascades and Passes-
Including the cities of Lyman, Hamilton, Concrete, Morton, and
Darrington
958 AM PST Sat Nov 16 2024

...WINTER STORM WARNING REMAINS IN EFFECT FROM 10 AM SUNDAY TO 10 AM 
PST MONDAY AT OR ABOVE ELEVATIONS GREATER THAN 2000 FT...

* WHAT...Heavy snow expected at or above elevations greater than 
  2000 ft. Total snow accumulations between 6 and 18 inches. 
  Heaviest accumulations likely near Stevens Pass with a convergence 
  zone.

* WHERE...West Slopes North Cascades and Passes, West Slopes North 
  Central Cascades and Passes, and West Slopes South Central 
  Cascades and Passes.

* WHEN...From 10 AM Sunday to 10 AM PST Monday.

* IMPACTS...Roads, and especially bridges and overpasses, will 
  likely become slick and hazardous. Travel could be very difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. Prepare for possible power 
outages.

&&

$$

12
081 
WWUS46 KSEW 162342
WSWSEW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Seattle WA
342 PM PST Sat Nov 16 2024

.Heavy snow in the Cascades at or above 2000 feet Sunday morning 
through  Monday morning.

WAZ567>569-170745-
/O.EXT.KSEW.WS.W.0013.241117T1300Z-241118T1800Z/
West Slopes North Cascades and Passes-West Slopes North Central
Cascades and Passes-West Slopes South Central Cascades and Passes-
Including the cities of Lyman, Hamilton, Concrete, Morton, and
Darrington
342 PM PST Sat Nov 16 2024

...WINTER STORM WARNING NOW IN EFFECT FROM 5 AM SUNDAY TO 10 AM PST 
MONDAY AT OR ABOVE ELEVATIONS GREATER THAN 2000 FT...

* WHAT...Heavy snow expected at or above elevations greater than 
  2000 ft. Total snow accumulations between 6 and 18 inches. 
  Heaviest accumulations likely near Stevens Pass with a convergence 
  zone.

* WHERE...West Slopes North Cascades and Passes, West Slopes North 
  Central Cascades and Passes, and West Slopes South Central 
  Cascades and Passes.

* WHEN...From 5 AM Sunday to 10 AM PST Monday.

* IMPACTS...Roads, and especially bridges and overpasses, will 
  likely become slick and hazardous. Travel could be very difficult 
  to impossible.

* ADDITIONAL DETAILS...The heaviest snowfall will occur Sunday once 
  snow levels drop below pass level.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. Prepare for possible power 
outages.

&&

$$

12
284 
WWUS46 KSEW 170658
WSWSEW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Seattle WA
1058 PM PST Sat Nov 16 2024

.Colder air moving into the area behind a cold front will lower snow 
levels in the Cascades to near 2000 feet Sunday morning. Snow levels 
remaining near 2000 feet into Monday morning.

WAZ567>569-180000-
/O.CON.KSEW.WS.W.0013.241117T1300Z-241118T1800Z/
West Slopes North Cascades and Passes-West Slopes North Central
Cascades and Passes-West Slopes South Central Cascades and Passes-
Including the cities of Hamilton, Morton, Concrete, Lyman, and
Darrington
1058 PM PST Sat Nov 16 2024

...WINTER STORM WARNING REMAINS IN EFFECT FROM 5 AM SUNDAY TO 10 AM 
PST MONDAY AT OR ABOVE ELEVATIONS GREATER THAN 2000 FT...

* WHAT...Heavy snow expected at or above elevations greater than 
  2000 ft. Total snow accumulations between 6 and 18 inches. 
  Heaviest accumulations likely near Stevens Pass with a convergence 
  zone.

* WHERE...West Slopes North Cascades and Passes, West Slopes North 
  Central Cascades and Passes, and West Slopes South Central 
  Cascades and Passes.

* WHEN...From 5 AM Sunday to 10 AM PST Monday.

* IMPACTS...Roads, and especially bridges and overpasses, will 
  likely become slick and hazardous. Travel could be very difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. Prepare for possible power 
outages.

&&

$$

44
021 
WWUS46 KSEW 172351
WSWSEW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Seattle WA
351 PM PST Sun Nov 17 2024

WAZ567>569-181200-
/O.CON.KSEW.WS.W.0013.000000T0000Z-241118T1800Z/
West Slopes North Cascades and Passes-West Slopes North Central
Cascades and Passes-West Slopes South Central Cascades and Passes-
Including the cities of Morton, Concrete, Darrington, Hamilton,
and Lyman
351 PM PST Sun Nov 17 2024

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST MONDAY AT 
OR ABOVE ELEVATIONS GREATER THAN 2000 FT...

* WHAT...Heavy snow at or above elevations greater than 2000 ft. 
  Additional snow accumulations between 6 and 12 inches.

* WHERE...West Slopes North Cascades and Passes, West Slopes North 
  Central Cascades and Passes, and West Slopes South Central 
  Cascades and Passes.

* WHEN...Until 10 AM PST Monday.

* IMPACTS...Roads, and especially bridges and overpasses, will 
  likely become slick and hazardous. Travel could be very difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. Prepare for possible power 
outages.

&&

$$

41
308 
WWUS46 KSEW 181115
WSWSEW

URGENT - WINTER WEATHER MESSAGE
National Weather Service Seattle WA
315 AM PST Mon Nov 18 2024

.Snow showers continuing in the Cascades today. Snow accumulations 
will lessen this afternoon and evening.

WAZ567>569-181800-
/O.CON.KSEW.WS.W.0013.000000T0000Z-241118T1800Z/
West Slopes North Cascades and Passes-West Slopes North Central
Cascades and Passes-West Slopes South Central Cascades and Passes-
Including the cities of Darrington, Morton, Concrete, Hamilton,
and Lyman
315 AM PST Mon Nov 18 2024

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST THIS 
MORNING AT OR ABOVE ELEVATIONS GREATER THAN 2000 FT...

* WHAT...Snow at or above elevations greater than 2000 ft. 
  Additional snow accumulations between 2 and 4 inches.

* WHERE...West Slopes North Cascades and Passes, West Slopes North 
  Central Cascades and Passes, and West Slopes South Central 
  Cascades and Passes.

* WHEN...Until 10 AM PST this morning.

* IMPACTS...Roads, and especially bridges and overpasses, will 
  likely become slick and hazardous. Plan on slippery road 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. Prepare for possible power 
outages.

&&

$$

44

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this winter storm warning went out at Nov 16, 3:44 AM PST, 31 minutes earlier.

Area forecast discussion, Nov 16, 3:44 AM PST, 31 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
344 AM PST Sat Nov 16 2024

.SYNOPSIS...A strong storm system will enter approach the region
today bringing in widespread precipitation and breezy winds
until the system passes later Sunday. Unsettled conditions Sunday
night and Monday. Next system arriving Wednesday with
precipitation out ahead of the front reaching the area later
Tuesday. Wet conditions continuing through the end of next week.

&&

.SHORT TERM /TODAY THROUGH MONDAY/...Satellite imagery shows
cloudy skies over Western Washington early this morning. A bit of
clearing ahead of the clouds allowed fog to form over the
Southwest Interior, Lower Chehalis Valley and near the Hood
Canal. Visibilities less than a mile in some locations. The break
in the cloud cover also allowed temperatures to drop with most
places in the 30s at 3 am/11z.

Next system to reach the area poised offshore this morning. Rain
out ahead of the front will reach the coast later this morning
with rain spreading inland during the afternoon. The fog in parts
of the area this morning is shallow and with a little increase in
wind the fog will dissipate by noon. Snow levels starting out as
low as 1500 feet will rise to around 3000 feet by the end of the
afternoon. Precipitation not arriving until the afternoon in the
Cascades which will limit the amount of new snow in the passes.
Temperatures with the cloud cover and rain will only get into the
mid 40s.

Rain overnight as the front slowly moves closer to the coast and the
upper level trough behind the front digs south. Southwesterly
flow aloft ahead of the front will continue to pump warmer air
into the area with the snow levels rising up to 4500 feet in the
North Cascades and to near 7000 feet in the South Cascades. Winds
picking up overnight as the front inches closer with gusts in the
30 to 40 mph range for most areas by the early morning hours.
Temperatures will not drop much overnight. Lows in the lower to
mid 40s.

Front moving through Western Washington Sunday morning with a much
colder air mass moving in behind the front in the afternoon. This
will lower snow levels back down below all the passes, 3500 to
4000 feet, except Snoqualmie. Steady rain will give way to showers
in the afternoon. Post frontal 500 mb temperatures -30 to -35C
along the coast creating good lapse rates. Chance of afternoon
thunderstorms along the coast could get as far east as the
Olympics and Lower Chehalis Valley. Highs near 50.

Cool upper level trough hanging out over Western Washington Sunday
night and Monday. Nothing organized with the trough. Unstable air
mass over the area will keep showers in the forecast through the
period. Post frontal convergence zone near the East Entrance of
the Strait of Juan de Fuca extending east southeast into the
Cascades will enhance the shower activity and perhaps produce a
thunderstorm. Snow levels dropping Sunday night to 2000 to 2500
feet and to 1500 to 2000 feet Monday. Orographics are not very
strong with higher snow totals depending on the intensity of the
shower activity. Right now highest accumulations look to be near
Stevens Pass with the convergence zone.

Will keep the winter storm warning in the Cascades going but make
some adjustments to the elevations.

The combination of lower pressure from the front and a very high
tide cycle will keep coastal flooding going through the weekend during
high tide periods along the coast. Increasing potential for
coastal flooding in the interior waters this weekend. See
hydrology discussion for river flooding information.

.LONG TERM /TUESDAY THROUGH FRIDAY/...Extended models having
trouble latching on to a solution for most of the latter half of
the week. Good agreement initially with operational models and
ensembles showing a possible atmospheric river Tuesday night into
Wednesday. The differences start showing up later Wednesday. The
operational solutions sag the atmospheric river into Oregon and
stall it south of Washington Wednesday night into Thursday leaving
at least the north part of the area dry. The operational runs
then lift the system back up over Western Washington Thursday
night into Friday. The ensembles are not in agreement with the
operational runs with almost all of the ensemble solutions
indicating precipitation over Western Washington Wednesday night
into Friday. There is better agreement that the deep layer of
moisture gets cut off a little beginning Wednesday night leading
to lower precipitation amounts Thursday and Friday. Models in a
little bit better agreement Saturday with what is left of the
atmospheric river still hanging around the area. Will have rain or
rain likely in every period through the extended forecast. Snow
levels could be as low as 4000 feet in the Central and Northern
Cascades bringing up the possibility of heavy snow in the higher
elevations. Felton

&&

.AVIATION...Northerly flow aloft this morning will turn more
northwesterly throughout a day as a incoming system approaches the
area. VFR for most terminals this morning with the exception of
KOLM where IFR/LIFR fog has filtered through the terminal. High
clouds will start to move ahead of the approaching system, which
may help limit further fog development. Ceilings will start to
fall later this morning as rainfall spreads throughout the region.
Coastal terminals will fall first, around 12z-16z to MVFR/IFR,
with interior terminals generally around 18z-22z. Light surface
winds this morning will start to gradually increase from the S/SE,
to around 8 to 12 knots this afternoon. Winds may be gusty,
especially around the coast (KHQM, KCLM) and northern terminals
(KPAE, KBLI) with gusts up to 20-25 kts.

KSEA...VFR early this morning will turn to MVFR around 17z-21z as
rain and low clouds start to move through the terminal. MVFR will
likely stay in place throughout the TAF period, with a 20% chance
of IFR conditions generally through the afternoon. Visibilities
may be limited at times as heavier showers move over the terminal
throughout the day. Light southerly winds this morning will slowly
ramp up into the afternoon, around 5 to 10 knots.

Mazurkiewicz

&&

.MARINE...A surface high pressure will shift eastward opening up
the path for a warm front to cross the area waters this
afternoon. As this front passes over the waters, Gale Force
southerlies can be expected over the coastal waters, along with
the East Entrance of the Strait of Juan De Fuca, and Admiralty
Inlet. Elsewhere, small craft advisories have been issued for the
remaining waters through this evening. A trailing cold front will
sweep onshore early on Sunday, for likely additional small craft
advisories.

Weak surface ridging will build near the area waters Monday into
Monday night. Progressing into midweek, models have been showing
an intense sub 960-millibar surface low deepening over the
offshore waters Tuesday night. There is uncertainty regarding the
track and strength of this system, but ensembles are hinting at
the possibility of some large seas (20+) in our coastal water
zones. In addition, wind speeds over the coastal waters may reach
Storm Force criteria Tuesday evening. It is still far out, but we
will continue to monitor changes in the strength of this system.

Mazurkiewicz

&&

.HYDROLOGY...Another round of widespread precipitation this
weekend as a front moves through the area Sunday. Precipitation
amounts from this morning through late Sunday afternoon in the
mountains ranging from 2 to 3.5 inches. In the lowlands 0.5 inches
to 1.25 inches. Snow levels will fluctuate quite rapidly, with
snow levels rising up to 4500-7000 feet tonight then back down to
2000-2500 feet Sunday night and a little lower Monday. Expect
rises on area rivers, with the largest rises again expected on the
rivers flowing off of the Olympics. With the precipitation spread
out over the weekend the only river forecasted to go above flood
stage is the Skokomish River in Mason county. The river is
forecast to reach flood stage Sunday morning.

A warmer air mass will arrive in the middle of the week. Some
model solutions are indicating an atmospheric river Wednesday
possibly hanging around into Saturday. Rivers will continue to be
monitored through the next week. Felton

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Coastal Flood Advisory from 4 AM to 10 AM PST Sunday for
     Admiralty Inlet Area-Bremerton and Vicinity-Everett and
     Vicinity-Hood Canal Area-San Juan County-Seattle and
     Vicinity-Southwest Interior-Tacoma Area-Western Skagit
     County-Western Whatcom County.

     Flood Watch from this evening through Sunday afternoon for Hood
     Canal Area-Lower Chehalis Valley Area-Olympics.

     Coastal Flood Advisory from 10 AM this morning to 5 PM PST this
     afternoon for Eastern Strait of Juan de Fuca-Western Strait
     of Juan De Fuca.

     Coastal Flood Advisory from 10 AM to 5 PM PST Sunday for Eastern
     Strait of Juan de Fuca-Western Strait of Juan De Fuca.

     Coastal Flood Warning from 9 AM this morning to 4 PM PST this
     afternoon for Central Coast-North Coast.

     Coastal Flood Warning from 9 AM to 4 PM PST Sunday for Central
     Coast-North Coast.

     Winter Storm Warning from 10 AM this morning to 10 PM PST Monday
     for West Slopes North Cascades and Passes-West Slopes North
     Central Cascades and Passes-West Slopes South Central
     Cascades and Passes.

PZ...Small Craft Advisory from 6 AM this morning to 1 AM PST Sunday
     for Central U.S. Waters Strait Of Juan De Fuca-West
     Entrance U.S. Waters Strait Of Juan De Fuca.

     Gale Warning from 8 AM this morning to 1 AM PST Sunday for East
     Entrance U.S. Waters Strait Of Juan De Fuca-Northern Inland
     Waters Including The San Juan Islands.

     Gale Warning from 6 AM this morning to 1 AM PST Sunday for
     Admiralty Inlet.

     Small Craft Advisory from noon today to 4 AM PST Sunday for
     Puget Sound and Hood Canal.

     Gale Warning from 6 AM this morning to 7 PM PST this evening for
     Coastal Waters From Cape Flattery To James Island 10 To 60
     Nm-Coastal Waters From Cape Flattery To James Island Out 10
     Nm-Coastal Waters From James Island To Point Grenville 10
     To 60 Nm-Coastal Waters From James Island To Point
     Grenville Out 10 Nm-Coastal Waters From Point Grenville To
     Cape Shoalwater 10 To 60 Nm-Coastal Waters From Point
     Grenville To Cape Shoalwater Out 10 Nm.

&&

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 4:10 PM PSTFlood WatchSEWMason36 hr
Nov 16, 8:40 AM PSTWind AdvisorySEWSan Juan11 hr
Nov 16, 2:57 PM PSTRiver Flood WarningSEWMason13 hr

Nearby

Winter Storm Warnings in Washington, 2024Every winter storm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.